Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 4, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 7:44 PM CST for Fayette County, Tuscaloosa County, Walker County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2008, 7:44 PM CST (01:44 UTC)
- Expired
- Jan 8, 2008, 8:15 PM CST
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Fayette County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 84 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 6:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 090145 SVRBMX ALC057-125-127-090215- /O.NEW.KBMX.SV.W.0004.080109T0144Z-080109T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 744 PM CST TUE JAN 8 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WALKER COUNTY IN CENTRAL ALABAMA... THIS INCLUDES THE CITY OF JASPER... SOUTHEASTERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA... NORTH CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 815 PM CST * AT 740 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW LEXINGTON...OR 12 MILES SOUTHEAST OF FAYETTE...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOLEY SPRINGS BY 750 PM CST... 8 MILES SOUTH OF WEST CORONA BY 755 PM CST... WHITSON BY 800 PM CST... 8 MILES SOUTH OF OAKMAN BY 805 PM CST... GOODSPRINGS AND 9 MILES SOUTH OF PARRISH BY 815 PM CST... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING FOR WESTERN ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3388 8715 3351 8728 3353 8772 3379 8771 TIME...MOT...LOC 0144Z 269DEG 33KT 3360 8761 $$ HA
1 follow-up statement
000 WWUS54 KBMX 090201 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 801 PM CST TUE JAN 8 2008 ALC057-125-127-090215- /O.CON.KBMX.SV.W.0004.000000T0000Z-080109T0215Z/ TUSCALOOSA AL-FAYETTE AL-WALKER AL- 801 PM CST TUE JAN 8 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CST FOR CENTRAL WALKER...SOUTHEASTERN FAYETTE AND NORTH CENTRAL TUSCALOOSA COUNTIES... AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BOLEY SPRINGS...OR ABOUT 19 MILES SOUTHWEST OF CORDOVA...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GOODSPRINGS AND 9 MILES SOUTH OF PARRISH BY 815 PM CST... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3388 8715 3351 8728 3353 8772 3379 8771 TIME...MOT...LOC 0201Z 269DEG 33KT 3360 8742 $$ HA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 6:52 PM CST, 52 minutes earlier.
Area forecast discussion, Jan 8, 6:52 PM CST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CST TUE JAN 8 2008 .UPDATE...FOR DISCUSSION. && .DISCUSSION... WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA. A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM. HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH #11. COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT. MODELS INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA. FOR TONIGHT WILL FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST. FRONT IS EXPECTED TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO INCREASING 850 MB SOUTHERLY FLOW. WILL NEED TO KEEP A CHANCE OF SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE SPREADS NORTHWARD. && .AVIATION...00Z TAF DISCUSSION. COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH 03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS EAST. CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR CONDITIONS EXPECTED ALL SECTIONS BY 05Z. AT MGM AND TOI EXPECT LOW CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z. CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR EXPECTED AGAIN AFTER 16Z. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CST TUE JAN 8 2008 ALZ011>015-017>050-100041- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 641 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND STRONGER STORM SYSTEM PUSHES THROUGH THE AREA. CONTINUED UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON THURSDAY. 16
In the hours before
Local storm report, Jan 8, 7:11 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MILLPORT 33.56N 88.08W
01/08/2008 M1.00 INCH LAMAR AL LAW ENFORCEMENT
HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
AREA OF MILLPORT.
&&
JRALocal storm report, Jan 8, 7:37 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
737 PM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MILLPORT 33.56N 88.08W
01/08/2008 M1.00 INCH LAMAR AL LAW ENFORCEMENT
HAIL UP 1 INCH IN DIAMETER WAS REPORTED IN THE DOWNTOWN
AREA OF MILLPORT.
0720 PM HAIL 5 S FAYETTE 33.62N 87.83W
01/08/2008 E1.00 INCH FAYETTE AL AMATEUR RADIO
HAIL UP TO AN INCH WAS REPORTED SOUTH OF FAYETTE AT THE
INTERSECTION OF AL 159 AND COUNTY ROAD 1
0720 PM TSTM WND DMG 5 W FAYETTE 33.69N 87.92W
01/08/2008 FAYETTE AL TRAINED SPOTTER
TREE DOWN ACROSS COUNTY ROAD 96 BLOCKING BOTH LANES IN
THE COVIN COMMUNITY. PEA SIZE HAIL WAS ALSO REPORTED.
&&
JRAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:44 PM CST | Severe Thunderstorm Warning | BMX | Lamar | 36 min |
| Jan 8, 6:59 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Jan 8, 7:12 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.